Nurses Beware: Antibiotics Linked to Tendon Rupture
By Kathy Quan RN BSN 2009 All Rights Reserved
In July of 2008, the Federal Drug Administration (FDA) began notifying the manufacturers of fluroquinlolone antimicrobial medications that they need to add a Boxed Warning about possible tendonitis and tendon ruptures to the product labels on these medications. The FDA also asks that patient education materials be distributed when the medication is dispensed.
far as 1997. From November 1997 to March 2007, the FDA has received reports of 336 cases of tendon ruptures in patients taking these medications.
Fluroquinlolone is a broad spectrum antimicrobial medication used to treat bacterial infections in adults such as lung infections, sinus infections, urinary tract infections and some skin infections. These medications are known to be some of the most powerful anti-bacterial agents available.
Brand and Generic Names Brand names for flXR, Proquin XR, Avelox, Factive, Noroxin and Floxin. Generic names include ciprofloxin, levofloxin, moxifloxin, gemifloxin, norfloxin and oxfloxin.
Levaquin is also known to slow the effects of Anthrax, and after the Anthrax scares in the early post 9/11 era, its popularity became widespread. The military has stockpiled Levaquin for defensive use in case of biological warfare because of its potency.
With the threat of a bird flu epidemic, Cipro began being stockpiled by health departments and government agencies for its use in fighting off lung infection complications that often occur in flu victims.
There is no doubt these are powerful and highly effective medications, but the side effects can be devastating, and the risks need to be weighed. Patients need to be aware of the signs and symptoms to report. It imperative that the manufacturers make these risks known to prescribing practitioners.
Tendons connect muscles to the joints. Tendonitis and tendon ruptures associated with these medications are seen most often in the Achilles' tendon, however, reports have included issues in the shoulder (rotator cuff), hand, thumb and biceps.
Signs and symptoms of tendonitis or rupture include:
pain, heat, redness, inflammation or swelling in a tendon
a snap or pop sensation in a tendon areabruising in a tendon area right after an injury or the above
the inability bear weight or move the affected area
Who is at Risk? The risk of tendonitis or tendon rupture is greatly increased in patients over 60 who are also taking corticosteroids following
heart, lung or kidney transplants. (Consequently, these are also patients who are most vulnerable to the kind of infections these drugs are prescribed for.)
Others at risk include runners, weightlifters or other athletes who put strain on their joints; tea and coffee drinkers; diabetics; alcoholics or others who consume large amounts of alcohol or have a history of liver disease; small children and expectant mothers; the elderly; and anyone with a compromised immune system.
The likelihood of experiencing side effects from these medications also increases with the length of time the medication is taken or the frequency with which it is prescribed, such as for recurrent UTIʼs. Typically the tendon rupture occurs near the end of the 7 or 14 day course of treatment, but may even occur after the treatment has completed.
Other serious side effects from these medications include:
seizureshallucinations or confusiondepressionincreased urinationbloody or watery diarrheasudden pain or swelling in jointsnumbness, tingling, or unusual pain in the bodychest pain, pounding, rapid heart rate
Levaquin has also been known to causeʼs Syndrome. It is a rare, but serious life-threatening skin condition which can develop one to three weeks after taking Levaquin. The mucous membranes of the mouth and eyes are most severely affected. A fever is followed by a rash which turns into skin lesions and
large blisters. Immediate treatment should be sought. Each year over 140,000 emergency room visits are made due to adverse reactions to antibiotics. A number of patients who have suffered tendon ruptures from taking Levaquin have filed Patients who have suffered consequences from side effects or injury as a result of taking Levaquin should consult with a to learn more about their legal rights and options.
2009 by Kathy Quan RN BSN PHN, all rights reserved. No portion of this document may be used in any format without written . Reprints may be purchased in single or bulk quantities.
April 2013 Prescribing in General Practice INTRODUCTION This guidance was put together by the Clinical and Prescribing subcommittee to meet the increasing demand from individuals and organisations for information relating to prescribing in general practice. Doctors have specific clinical rights and responsibilities in relation to prescribing, and as most general practitioners wo
Prof. Abdul-Haqq Sartori, M.D. 111/10 Charoenmuang Road, Soi 3, Chiangmai, 50000 Thailand Mob: +66.(0)6.923.8540 Tel&Fax Message Center: +66.(0)53.436.844 Email: email@example.com NOW THAT YOU HAVE LEARNED THAT YOU HAVE TERMINAL/INCURABLE CANCER Cancer is perhaps the most feared disease on Earth since more and more people find out that the treatments offere